What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 23, 9:23 AM EST, 3 hours 47 minutes earlier.
Area forecast discussion, Jul 23, 9:23 AM EST, 3 hours 47 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
1023 AM EDT Thu Jul 23 2020
.SYNOPSIS...
Summer heat and humidity will be featured today across the entire
region along with scattered thunderstorms this afternoon into early
evening ahead of an approaching cold front. Some of the storms may
produce damaging winds, large hail and localized heavy rain. Behind
the front, not quite as hot or humid Friday along with mainly dry
weather, just a slight chance of an isolated shower or thunderstorm
across CT, RI and southeast MA. High pressure over New England
Saturday provides dry weather and seasonably warm temperatures. The
high moves offshore Sunday and Monday, circulating hot and humid
weather back into the region. A slow moving cold front will likely
result in scattered thunderstorms Tuesday and Wednesday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
1020 AM Update...
* Scattered strong-severe t-storms this afternoon/evening with
the highest risk across interior & northern MA and northern CT
* Localized flood threat exists too
Main concern this afternoon and evening revolves around the
expected scattered strong to severe thunderstorms this afternoon
and evening.
Partial sunshine with southwest flow at the surface will push
highs into the upper 80s to near 90 this afternoon. Dewpoints in
the lower 70s will also make for a very humid afternoon with
heat indices climbing into the middle 90s.
Given diurnal heating along with the high dewpoints in place, we
expect 1500 to 2500 J/KG of Cape to develop this afternoon ahead
of a pre-frontal trough. The effective shear is marginal, but
will be on the order of 25 to 35 knots with the strongest across
northern MA. While poor mid level lapse rates and marginal
shear will be somewhat limiting factors...modest instability and
enough shear will be present to result in scattered strong to
severe thunderstorms this afternoon and evening.
While there is the threat for severe weather exists across most
of the region, the highest risk will be across interior and
northern MA and into northern CT. This is where the best
shear/instability overlap exists and best 2-5 KM updraft
helicity swaths are indicated by the HREF model. We should see
relatively steep low level lapse rates develop along with decent
amounts of DCape. Therefore, the primary threat will be locally
damaging straight line wind gusts with the strongest storms.
Relatively high WBZ heights along with poor mid level lapse
rates will limit hail potential, but isolated large hail would
be possible with any discrete storms. The main time frame
appears to be between 2 and 10 PM this evening, but may occur a
few hours earlier in northwest MA. Meanwhile, expect
thunderstorms to remain northwest of the Cape/Islands into the
early evening.
Lastly, given lower 70 dewpoints and marginal shear the
strongest thunderstorms will produce torrential rainfall. This
will result in a very localized flash flood threat, particularly
if a cluster of strong t-storms move over a vulnerable urban
center.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
Tonight...
The threat of severe storms shift south with the cold front but with
the loss of diurnal heating after sunset, severe storms coverage
will likely be more scattered in nature. Storms wind down by the pre-
dawn hours as the cold front clears the South Coast. It will still
remain very mild and muggy, however, with overnight lows in the mid
60s in the interior to low 70s in Eastern MA and RI.
Friday...
* Looks to be a mostly dry day but couldn't rule out afternoon
thunderstorms, especially towards the S Coast.
By the early morning hours, a positively tilted upper level trough
lifts into Nova Scotia with rising H5 height fields. With light NW
flow aloft, initial signs are that Friday could be a mostly dry day.
The wildcard lies in the uncertainty of how far south the cold front
goes. There are signs that it could stall as a stationary front just
south of the south coast. Moreover, there are also indications of up
to 1000 J/kg of CAPE so have kept at least a slight chance of PoPs
for much of the interior and higher chances south of the MA Pike.
But K indices look to fall sharply behind the cold front from the
30s to the teens and even the single digits in the interior,
indicative of the intrusion of mid-level dry air. With mixing up to
850mb and 850mb temperatures between +13C to +15C, afternoon highs
should top out in the mid 80s. With dew points falling into the
upper 50s to mid 60s, it will feel quite comfortable.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
323 am update...
Highlights...
* Dry weather Sat, Sun and possibly into Mon then an active
convective pattern beginning Tue and continuing into at least mid
week
* Seasonably warm/humid Saturday then possible three day heat wave
Sunday, Monday and Tuesday
Temperatures...
Low amplitude mean trough over New England briefly erodes northern
periphery of subtropical ridge resulting in seasonable temps and
humidity for late July Fri night and Sat. With 1020 mb high pressure
over the region Friday night, sided with the slightly cooler MOS
guidance. In fact few places across western MA may dip into the
upper 50s! Saturday looks like the pick of the week especially after
a coolish Fri night then dry WNW flow aloft, seasonably warm with
highs in the mid to upper 80s and dew pts in the 60s. By Sunday,
excessive heat and humidity associated with subtropical ridge over
the central U.S. begins to advect eastward with ECENS warming 850 mb
temps to +19C over New England Sunday, then peaking to 20C Monday
before lowering to about +18C by Tuesday as high amplitude trough
enters the Great Lakes. These temps aloft may support a three day
heat wave for many locations in MA/RI/CT Sunday, Monday and Tuesday.
Good model agreement Monday will likely be the hottest day with
probability of 90+ temps between 90-100% and highs likely in the mid
90s. Highs likely fall back into the 80s Wed as approaching high
amplitude trough entering the Great Lakes begins to erode northern
periphery of subtropical ridge.
Precipitation...
Dry WNW flow aloft should yield mainly convective-free weather
Saturday, Sunday and possibly Monday. However by Tue and especially
Wed ECENS continuing to signal a fairly high amplitude trough (at
least by July standards) entering the Great Lakes Tue and edging
closer to New England Wed. This should yield a fairly active
convective pattern for New England beginning Tue and continuing at
least into Wed if not beyond.
&&
.AVIATION /14Z THURSDAY THROUGH MONDAY/...
1420z Update...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Today...High confidence in trends, but lower confidence in
timing and whether or not specific terminals are impacted by
t-storms. VFR conditions continue outside scattered strong
t-storms with locally gusty winds/torrential rainfall after 18Z,
although may occur a bit earlier in northwest MA. Greatest risk
for scattered strong t-storms will be across interior and
northern MA as well as northern CT this afternoon and evening.
SW winds of 5 to 15 knots.
Tonight...Moderate confidence. Trending VFR behind the cold front
with MVFR towards the S coast and Cape terminals. Winds turning NW
at 5 to 10 kts.
Friday...Moderate confidence. Most terminals should have VFR
conditions except for chance of MVFR towards the S coast and Cape
terminals. Winds turning N and then NE at 5 to 10 kts.
KBOS Terminal...High confidence in TAF. Greatest risk of a
t-storm between 19z and 23z. Brief sea breeze possible this
afternoon too.
KBDL Terminal...High confidence in TAF. Greatest risk of a
t-storm between 19z and 23z.
Outlook /Saturday through Monday/...
Friday Night: VFR. Patchy BR.
Saturday through Saturday Night: VFR.
Sunday through Sunday Night: VFR. Breezy.
Monday: Mainly VFR, with local MVFR possible. Breezy. Slight
chance SHRA, slight chance TSRA.
&&
.MARINE...
340 AM Update...
Winds and seas remain below Small Craft Advisory criteria through
Friday night. A cold front on Thursday brings the risk for
thunderstorms, some of which may be strong Thursday afternoon
into evening.
Outlook /Saturday through Monday/...
Friday Night: Winds less than 25 kt. Patchy fog.
Saturday through Sunday: Winds less than 25 kt.
Sunday Night through Monday: Winds less than 25 kt. Areas of
seas approaching 5 ft.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.
&&
SYNOPSIS...Nocera/Chai
NEAR TERM...Frank
SHORT TERM...Chai
LONG TERM...Nocera
AVIATION...Frank/Nocera/Chai
MARINE...Nocera/Chai
Hazardous weather outlook, Jul 23, 4:05 AM EST, 9 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
505 AM EDT Thu Jul 23 2020
CTZ003-004-MAZ017>024-RIZ001>008-240915-
Tolland CT-Windham CT-Northern Bristol MA-Western Plymouth MA-
Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA-
Barnstable MA-Dukes MA-Nantucket MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
505 AM EDT Thu Jul 23 2020
This Hazardous Weather Outlook is for northern Connecticut,
southeastern Massachusetts, and Rhode Island.
.DAY ONE...Today and tonight.
Scattered strong to severe thunderstorms this afternoon into evening with
the potential for damaging winds, large hail, and heavy rainfall.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
ANZ230>237-250-251-254>256-240915-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
505 AM EDT Thu Jul 23 2020
This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
CTZ002-MAZ002>016-026-240915-
Hartford CT-Western Franklin MA-Eastern Franklin MA-
Northern Worcester MA-Central Middlesex MA-Western Essex MA-
Eastern Essex MA-Western Hampshire MA-Western Hampden MA-
Eastern Hampshire MA-Eastern Hampden MA-Southern Worcester MA-
Western Norfolk MA-Southeast Middlesex MA-Suffolk MA-
Eastern Norfolk MA-Northern Middlesex MA-
505 AM EDT Thu Jul 23 2020
This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts
and western Massachusetts.
.DAY ONE...Today and tonight.
Scattered strong to severe thunderstorms are expected this afternoon
into evening with the potential for damaging winds, large hail, and
heavy rainfall.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.
For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo
For the latest updates...please visit our webpage at
www.weather.gov/boston
You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov
You can follow us on Twitter at
@NWSBoston
In the hours before
Special weather statement, Jul 23, 7:37 AM EST, 5 hours 33 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
837 AM EDT Thu Jul 23 2020
CTZ002>004-MAZ002>021-026-RIZ001>007-231900-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Northern Middlesex MA-
Northwest Providence RI-Southeast Providence RI-Western Kent RI-
Eastern Kent RI-Bristol RI-Washington RI-Newport RI-
Including the cities of Hartford, Windsor Locks, Union, Vernon,
Putnam, Willimantic, Charlemont, Greenfield, Orange, Barre,
Fitchburg, Framingham, Lowell, Lawrence, Gloucester,
Chesterfield, Blandford, Amherst, Northampton, Springfield,
Milford, Worcester, Foxborough, Norwood, Cambridge, Boston,
Quincy, Taunton, Brockton, Plymouth, Fall River, New Bedford,
Mattapoisett, Ayer, Foster, Smithfield, Providence, Coventry,
West Greenwich, East Greenwich, Warwick, West Warwick, Bristol,
Narragansett, Westerly, and Newport
837 AM EDT Thu Jul 23 2020
...SCATTERED STRONG TO SEVERE THUNDERSTORMS EXPECTED THIS
AFTERNOON AND EVENING ALONG WITH A LOCALIZED FLOOD THREAT...
Scattered thunderstorms will develop across the region this
afternoon and evening. Some of the storms will likely become
strong to severe with the main threat being damaging straight line
wind gusts with hail a secondary concern. Torrential rainfall and
a very localized flash flood threat also exists, particularly if
thunderstorms pass over typically vulnerable urban centers.
While the threat for severe weather exists across the entire
region, the highest risk is across interior and northern
Massachusetts as well as northern Connecticut. The main time of
concern is between 2 and 10 PM this evening, but a few storms may
develop an hour or two early across northwest Massachusetts.
Keep an eye to the sky this afternoon and seek an indoor shelter
if threatening weather approaches. All thunderstorms will be
capable of producing dangerous cloud to ground lightning.
Frank
Special weather statement, Jul 23, 12:33 PM EST, 37 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
133 PM EDT Thu Jul 23 2020
MAZ002-003-008-010-231815-
Western Franklin MA-Western Hampshire MA-Eastern Franklin MA-
Eastern Hampshire MA-
133 PM EDT Thu Jul 23 2020
...STRONG THUNDERSTORM...
At 133 PM EDT, Doppler radar was tracking a strong thunderstorm near
Goshen, or 10 miles north of Northampton, moving east at 25 mph.
Pea size hail and winds in excess of 40 mph will accompany this
storm.
Locations impacted include...
Amherst, Greenfield, Deerfield, Montague, Hadley, Sunderland,
Hatfield, Williamsburg, Conway, Shelburne, Leverett, Erving,
Shutesbury, Ashfield, Gill, Whately, Pelham, Goshen, New Salem and
Wendell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.
&&
LAT...LON 4263 7237 4237 7232 4240 7281 4253 7283
TIME...MOT...LOC 1733Z 268DEG 22KT 4246 7275
BW
Special weather statement, Jul 23, 12:45 PM EST, 25 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
145 PM EDT Thu Jul 23 2020
MAZ006-007-231815-
Eastern Essex MA-Western Essex MA-
145 PM EDT Thu Jul 23 2020
...STRONG THUNDERSTORM OVER NORTHERN ESSEX COUNTY...
At 145 PM EDT, Doppler radar was tracking a strong thunderstorm over
Merrimac, or near Haverhill, moving east at 20 mph.
Pea size hail and winds in excess of 40 mph will accompany this
storm.
Locations impacted include...
Haverhill, Newburyport, Amesbury, Salisbury, Newbury, Merrimac and
West Newbury.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.
Frequent lightning was occurring. Lightning can strike far away from
the storm. Go inside a building or vehicle. Wait at least 30 minutes
until after the storm has passed to resume outdoor activities.
&&
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
northeastern Massachusetts.
LAT...LON 4286 7085 4287 7082 4283 7081 4281 7087
4280 7083 4282 7082 4277 7080 4279 7106
4281 7107 4286 7103 4287 7097 4289 7093
4289 7090
TIME...MOT...LOC 1744Z 256DEG 18KT 4284 7100
BLSpecial weather statement, Jul 23, 12:51 PM EST, 19 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
151 PM EDT Thu Jul 23 2020
MAZ002>004-008-010-231845-
Western Franklin MA-Western Hampshire MA-Eastern Franklin MA-
Northern Worcester MA-Eastern Hampshire MA-
151 PM EDT Thu Jul 23 2020
...LINE OF STRONG THUNDERSTORMS MOVING INTO CENTRAL MASSACHUSETTS...
At 151 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Winchester to near Northampton. Movement
was northeast at 35 mph.
Pea size hail and winds in excess of 40 mph will accompany these
storms.
Locations impacted include...
Amherst, Northampton, Greenfield, Orange, Deerfield, Gardner,
Easthampton, Belchertown, Athol, Winchendon, Montague, Templeton,
Ashburnham, Barre, Hadley, Sunderland, Hatfield, Northfield, Hardwick
and Williamsburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when these storms approach. Winds may be strong enough to
produce minor damage, such as a few downed branches.
Frequent lightning was occurring. Lightning can strike far away from
the storm. Go inside a building or vehicle. Wait at least 30 minutes
until after the storm has passed to resume outdoor activities.
&&
LAT...LON 4271 7195 4241 7217 4226 7282 4273 7247
TIME...MOT...LOC 1751Z 246DEG 28KT 4273 7240 4236 7268
BW
Special weather statement, Jul 23, 1:10 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
210 PM EDT Thu Jul 23 2020
MAZ004>007-014-231900-
Eastern Essex MA-Central Middlesex County MA-Western Essex MA-
Northern Worcester MA-Southeast Middlesex MA-
210 PM EDT Thu Jul 23 2020
...STRONG THUNDERSTORM...
At 210 PM EDT, Doppler radar was tracking a strong thunderstorm over
Acton, or 8 miles south of Chelmsford, moving northeast at 30 mph.
Pea size hail and winds in excess of 40 mph will accompany this
storm.
Locations impacted include...
Lowell, Lynn, Lawrence, Haverhill, Peabody, Salem, Billerica, Woburn,
Chelmsford, Andover, Lexington, Tewksbury, North Andover, Saugus,
Danvers, Wakefield, Reading, Burlington, Wilmington and Westford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.
Frequent lightning was occurring. Lightning can strike far away from
the storm. Go inside a building or vehicle. Wait at least 30 minutes
until after the storm has passed to resume outdoor activities.
&&
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
central and northeastern Massachusetts.
LAT...LON 4239 7152 4247 7159 4276 7107 4252 7090
TIME...MOT...LOC 1809Z 242DEG 25KT 4249 7143
BL
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 908369, 908372, 908373, 908375, 908363, 908367, 909808, 909809, 909810, 909811, 909953, 909948, 909812, 909950, 909954, 909951, 909813, 909815, 909816, 909819, 909821, 909822, 909824, 909825, 909827, 909952, 909828, 909829, 909830, 909831, 909834, 909833, 909836, 909835, 909837, 909839.